Robert Fox, MD

Disclosures

September 25, 2000

Question

A 30-year-old man presented with dry eyes; the condition has become worse since a Lasik procedure. He has no noted xerostomia. Antinuclear antibody (ANA) titer was 1:160 nucleolar; SGOT/AST, 47; lactate dehydrogenase, 148; SGPT/ALT, 71 (normal, 0-45); SS-A and SS-B were negative; and the remainder of the ANA panel is negative as well. Findings were also negative for hepatitis A, B, and C, and antimitochondrial antibody. Would it be appropriate to pursue confirmation of Sjögren's syndrome with lachrymal biopsy? What are other possibilities?

Gregory A. Robertson, MD

Response from Robert Fox, MD

Two questions are asked.

With regard to the possible exacerbation of sicca symptoms by refractive excimer laser surgery, there is relatively little published literature. One study suggests that patients with Sjögren's syndrome who do not tolerate contact lenses can undergo excimer laser surgery.[1] However, our local ophthalmologists who specialize in Sjögren's syndrome have found that patients do have increased problems with dryness after Lasik surgery. This may derive from the process that involves first cutting a "flap" of the cornea with a microtome in order to remove this area from the axis of the excimer laser. Since the cornea sends its afferent nerves downward, it would be expected that the microtome would cut across these afferent nerves. Such a denervation would decrease the normal signals originating from the corneal surface that serve to stimulate tearing reflexes.[2]

Thus, more careful follow-up on the use of Lasik surgery needs to be available before this procedure can be endorsed in an unqualified manner. There is a huge marketing program for this cosmetic surgery in southern California. It is important to remember that this procedure replaces other cosmetic procedures that were each touted in their time as perfectly safe.

The second question involves the diagnosis of the particular patient. It is unclear whether this patient has an associated autoimmune disease. The ANA titer of 1:160 may be a false-positive finding. Studies on the sensitivity and specificity of ANA have indicated that it is a sensitive tests but has a high false-positive rate.[3,4] The reason for the elevated liver function tests is also unclear. Medications (including herbal remedies) may contribute to elevation, and patients may not include these agents on their medication lists unless specifically questioned.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....